Tornadoes · United States · Arkansas · 2006
F2 tornado, Morton to Fairoaks, Arkansas, March 9, 2006
From Morton to Fairoaks, this F2 tornado ran 15.7 miles across Woodruff and Cross counties on March 9, 2006, touching down at 6:50 AM CST and reaching 100 yards wide. It killed nobody and injured 6, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- March 9, 2006
- Touchdown
- 6:50 AM CST (12:50 UTC)
- Path length
- 15.7 miles (25.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 6
- Property damage
- $100,000
- Counties
- Woodruff and Cross counties
- Touchdown point
- 35.200, -91.150
- Lift-off point
- 35.250, -91.050
- Record number
- 62
What the Weather Service recorded
A strong tornado was spawned in Woodruff County about 4 miles southwest of Morton. The tornado tracked quickly through Morton before exiting into Cross County. The tornado damaged 18 homes in Woodruff County. A large metal building housing a welding shop was destroyed. A church lost a large part of its roof, with several windows blown out. A hunting lodge also suffered considerable roof damage. Several large grain bins were damaged, and a number of outbuildings were destroyed. Numerous power lines and power poles were blown down, with dozens of trees snapped or uprooted.
The tornado moved into Cross County from Woodruff County and continued to move northeast. Five houses were badly damaged. One mobile home was displaced 100 feet from its foundation and damaged. A large metal storage shed was severely damaged with its roof removed and several large steel cross beams twisted. Several other outbuildings and barns were damaged. Many trees, power lines and power poles were also blown down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Mar 9, 4:10 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 9, 4:10 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 410 AM CST THU MAR 9 2006 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT CURRENT BOUT OF SEVERE WEATHER WILL CONTINUE PUSHING EAST FAST AS UPPER LOW MOVES NORTHEAST. SOME OF THE STRONG WINDS WILL MIX DOWN TO THE SURFACE...SO WILL CONTINUE THE LAKE WIND ADVISORY UNTIL 6 PM TONIGHT. UPPER LOW WILL BE EAST OF THE STATE THURSDAY NIGHT... SO PRECIPITATION SHOULD BE ENDING OVERNIGHT THURSDAY. DRY WEATHER FOR FRIDAY. MOISTURE WILL RETURN QUICKLY FROM THE SOUTH FOR THE WEEK END. && .LONG TERM...MONDAY THROUGH THURSDAY LAST IN THE SERIES OF UPPER SYSTEMS WL BE WORKING ACRS THE FA ON MON. HAVE CONTD WITH SCTD POPS ALONG AND AHEAD OF ASSOCD CDFNT ATTM AS TIMING ISSUES STILL A CONCERN. HIGH PRES AND DRIER AIR WL BLD INTO AR FOR TUE AND WED. THE HIGH WL SHIFT E OF THE AREA BY LATE WED AND WED NGT. ANOTHER LOW PRES SYS IS PROGGED TO DVLP OVR THE PLAINS STATES...ALLOWING SLY FLOW TO RETURN TO THE REGION. ONLY SOME MINOR ADJUSTMENTS MADE TO GOING TEMP FCST THRU THE PD. && .PRELIMINARY POINT TEMPS/POPS... LITTLE ROCK AR 70 44 70 57 / 90 10 10 20 HARRISON AR 58 39 66 54 / 90 20 10 20 HOT SPRINGS AR 69 44 72 58 / 90 10 10 20 PINE BLUFF AR 71 47 72 59 / 90 10 10 20 MOUNTAIN HOME AR 59 39 66 54 / 90 20 10 20 MONTICELLO AR 73 48 72 59 / 90 10 10 20 SEARCY AR 69 43 68 56 / 90 10 10 20 MOUNT IDA AR 68 44 72 57 / 90 10 10 20 RUSSELLVILLE AR 67 42 68 55 / 90 20 10 20 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 PM THURSDAY FOR ARZ003-ARZ004-ARZ005- ARZ006-ARZ007-ARZ012-ARZ013-ARZ014-ARZ015-ARZ016-ARZ021-ARZ022- ARZ023-ARZ024-ARZ025-ARZ030-ARZ031-ARZ032-ARZ033-ARZ034-ARZ037- ARZ038-ARZ039-ARZ040-ARZ041-ARZ042-ARZ043-ARZ044-ARZ045-ARZ046- ARZ047-ARZ052-ARZ053-ARZ054-ARZ055-ARZ056-ARZ057-ARZ062-ARZ063- ARZ064-ARZ065-ARZ066-ARZ067-ARZ068-ARZ069. && SHORT TERM...32 / LONG TERM...44
Hazardous weather outlook, Mar 9, 5:00 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST THU MAR 9 2006 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT TODAY...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN ARKANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF THE STATE. A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH FROM THE PLAINS STATES THIS MORNING. AHEAD OF THE FRONT...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PROGRESS RAPIDLY EASTWARD THROUGH ARKANSAS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THESE LINES OF STORMS. THE LINES OF STORMS MAY BULGE FORWARD IN PLACES...WITH SEVERAL BOWING SEGMENTS LIKELY. WINDS TEND TO POOL AND ROTATE ON THE ENDS OF EACH SEGMENT...WITH ISOLATED TORNADOES OFTEN SPAWNED. ALSO...SHOULD THERE BE ANY STORMS AHEAD OF THE LINE...THEY HAVE A TENDENCY TO ROTATE AND COULD PRODUCE TORNADOES. BY THIS AFTERNOON...THE SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT THE STATE TO THE EAST WITH THE FRONT SOON TO FOLLOW. THE MAIN STORM SYSTEM WILL BE IN SOUTHERN MISSOURI...AND WILL BE ASSOCIATED WITH COLD AIR ALOFT. THIS WILL MOVE OVER WARMER CONDITIONS NEAR THE GROUND...WITH A FEW MORE STORMS POPPING UP. THESE STORMS COULD AFFECT NORTHERN ARKANSAS WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF STORM SYSTEMS AND COLD FRONTS WILL MOVE ACROSS ARKANSAS SATURDAY THROUGH MONDAY. CHANCES OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY EACH SYSTEM. TIMING OF EACH SYSTEM IS DIFFICULT AT THIS TIME...BUT THERE COULD BE SOME CHANCE OF SEVERE WEATHER WITH ANY OF THESE SYSTEMS. HIGH PRESSURE AND DRIER AIR WILL MOVE INTO THE NATURAL STATE FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS MORNING AND EARLY THIS AFTERNOON OVER MOST OF THE AREA. AFTER TODAY...SPOTTER ACTIVATION IS NOT ANTICIPATED. && PEOPLE IN ARKANSAS ARE URGED TO REVIEW THEIR SEVERE WEATHER RULES AND MONITOR LATER FORECASTS AND BULLETINS FOR ADDITIONAL WATCHES AND WARNINGS. USE OF NOAA WEATHER RADIO OR TELEVISIONS WITH ALERT FEATURES FOR SEVERE WEATHER WILL COME IN HANDY TODAY. FOR THE LATEST GRAPHICAL AND TEXT FORECASTS AND OUTLOOKS...PLEASE VISIT OUR WEBSITE AT WWW.SRH.WEATHER.GOV/LZK 44
In the hours before
Local storm report, Mar 9, 5:03 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
503 AM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG COAL HILL 35.44N 93.67W
03/09/2006 JOHNSON AR LAW ENFORCEMENT
ROAD SIGNS DOWN
0455 AM TSTM WND DMG CABOT 34.97N 92.02W
03/09/2006 LONOKE AR LAW ENFORCEMENT
REPORT OF DAMAGE TO RESIDENCE NEAR HWY 167 AND HWY 5
&&
219Local storm report, Mar 9, 6:28 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
628 AM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM TSTM WND DMG TOLTEC 34.65N 92.05W
03/09/2006 LONOKE AR LAW ENFORCEMENT
POSSIBLE TORNADO WITH DAMAGE REPORTED AS FENCES DOWN AND
SINGLES OFF OF ROOFS.
0535 AM TSTM WND DMG 1 W CURTIS 34.00N 93.12W
03/09/2006 CLARK AR TRAINED SPOTTER
TREES DOWN.
0540 AM TSTM WND DMG ARKADELPHIA 34.12N 93.07W
03/09/2006 CLARK AR LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF ARKADELPHIA.
&&
58The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
0.8 hours before the tornado, 114 km from the path. March 9, 2006.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -160 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Little Rock, AR (KLZK), 00:00Z
11.2 hours after it, 114 km from the path. March 10, 2006.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.4 K/km
The surface observations
Newport (M19), 46 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the touchdown began at 12:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of March 9, 2006
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 9 | 12:19 AM CST | F0 | Pettis, MO | 1.3 | 50 | $10,000 | ||
| March 9 | 5:40 AM CST | F1 | Lonoke, AR | 1.0 | 25 | |||
| March 9 | 7:33 AM CST | F0 | Sevier, AR | 2.0 | 60 | |||
| March 9 | 7:55 AM CST | F1 | Howard, AR | 15.2 | 300 | $10,000 | ||
| March 9 | 8:18 AM CST | F1 | Pike, AR | 8.0 | 50 | |||
| March 9 | 1:00 PM CST | F1 | Panola, MS | 1.0 | 200 | $500,000 | ||
| March 9 | 3:05 PM CST | F0 | Amite, MS | 0.1 | 25 | |||
| March 9 | 5:44 PM CST | F1 | Stoddard, MO | 1.2 | 175 | $900,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.